Alabama, 2002

Damaging Wind in Alabama, October 7, 2002

October 7, 2002 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 6, 1:08 PM CST, 13 hours 10 minutes earlier.

Area forecast discussion, Oct 6, 1:08 PM CST, 13 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
208 PM CDT SUN OCT 06 2002

THE COLD FRONT THAT MOVED INTO NORTH AL YESTERDAY STALLED OVER THE
AREA AND WAS WASHING OUT. THE DRY AIR DID NOT GET MUCH FURTHER SOUTH
THAN THE TN VALLEY. DEW POINTS OVER CENTRAL AL RECOVERED TO THE LOWER
70S THIS AFTERNOON, AND UPPER 60S HAVE MOVED BACK INTO THE VALLEY.
ANOTHER FRONT WILL MOVE INTO NORTHWEST AL TONIGHT, BUT NOT SOON
ENOUGH TO DROP TEMPERATURES TO CURRENT FORECAST OR MOS LOWS, SO I
WILL GO HIGHER FOR MINS TONIGHT.

THIS NEXT FRONT SHOULD BE STRONGER THAN THE LAST ONE AND PUSH
FURTHER SOUTH WITH MUCH COOLER AIR. SINCE DEW POINTS WILL BE MOSTLY
IN THE 70S AHEAD OF THE FRONT, AND AN UPPER LEVEL SHORT WAVE TROF IS
PROGGED TO MOVE ACROSS WITH THE FRONT TONIGHT, I WILL LEAN MORE
TOWARD THE AVIATION POPS AND GO LIKELY OVER THE NORTH HALF OF THE
AREA, CHANCE SOUTH.  THERE IS ALSO AN IMPRESSIVE LOOKING OUTFLOW
BOUNDARY THAT WAS AHEAD OF THE FRONT AND PUSHING RAPIDLY SOUTH
THROUGH WESTERN TN, AND APPROACHING NW AL AT THIS WRITING. NOT SURE
WHAT IMPACT THIS WILL HAVE YET, BUT IT COULD KICK OFF SOME SHOWERS OR
THUNDERSTORMS AS IT MOVES INTO THE MOIST AIR.

I WILL INCLUDE CHANCE POPS FOR MUCH OF THE AREA NEAR AND NORTH OF
I-20 MONDAY, AND GO LIKELY SOUTH.  THE NORTHERN HALF OF THE FORECAST
AREA MAY CLEAR OUT MONDAY AND MONDAY NIGHT, BUT SOME CLOUDS AND POPS
MAY HANG ON ACROSS THE SOUTHERN COUNTIES.  TEMPERATURES WILL BE
SIGNIFICANTLY LOWER THAN RECENT DAYS.

HSV 063/072 048/072 051 6300
BHM 068/077 052/075 056 6500
MGM 071/082 060/079 060 4632

.BHM...NONE.
Hazardous weather outlook, Oct 6, 12:16 PM CST, 14 hours 2 minutes before
ALZ001>050-062100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT SUN OCT 6 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 7, 1:04 AM CST, 1 hour 14 minutes before
ALZ001-002-070725-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
204 AM CDT MON OCT 07 2002

...SEVERE THUNDERSTORM MOVING TOWARDS EXTREME NORTHWEST ALABAMA...

A SEVERE THUNDERSTORM HAS BEEN MOVING ALONG THE MISSISSIPPI AND
TENNESSEE BORDER DURING THE PAST HOUR.  THE STORM IS MOVING EAST
AT 35 MPH...AND IS LIKELY PRODUCING DAMAGING STRAIGHT LINE WINDS.
THE STORM WILL ENTER WESTERN LAUDERDALE AMD NORTHWEST COLBERT
COUNTIES BETWEEN 230 AND 300 AM. IF THE STORM MAINTAINS ITS
INTENSITY...A WARNING WILL LIKELY BE ISSUED FOR LAUDERDALE AND
COLBERT COUNTIES.
Special weather statement, Oct 7, 1:38 AM CST, 40 minutes before
ALZ001-002-070808-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 AM CDT MON OCT 07 2002

A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS WESTERN LAUDERDALE
AND COLBERT COUNTIES BETWEEN 245 AND 330 AM.  THE STORMS HAVE
WEAKENED DURING THE PAST 30 MINUTES...AND HAVE LIKELY FALLEN
BELOW SEVERE LIMITS FOR DAMAGING WINDS.  HOWEVER...THE STORMS
WILL PRODUCE GUSTY WINDS OF 20 TO 30 MPH...WITH GUSTS UP TO
40 MPH...INTENSE CLOUD TO GROUND LIGHTNING...AND VERY HEAVY
RAINFALL.  CITIES IN THE PATH OF THESE STORMS INCLUDE WATERLOO...
CHEROKEE...COVERDALE...FLORENCE.

The radar

The Northeast Alabama radar (KHTX), 129 km away, was scanning. The volume nearest the first event began at 08:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
October 7, 2:18 AM CST to 2:20 AM CST
Where
Lauderdale County, Green Hill
Measured
50 kt (58 mph)
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
34.967, -87.500

Trees were reported down on Bride Road, CR 24, and CR 47 near Green Hill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323194.